Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 102, NWS Wilmington, NC

August 18, 1997Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 1997, 5:35 PM EDT for Brunswick County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1997, 5:35 PM EDT (21:35 UTC)
Expired
Aug 18, 1997, 6:00 PM EDT
In force
25 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2400 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 182135 RRA
SVRILM
NCC019-NCZ505-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
535 PM EDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NORTH CAROLINA

   ...SOUTHEASTERN BRUNSWICK COUNTY

AND FOR THE ADJOINING COASTAL WATERS FROM...

   ...CAPE FEAR RIVER TO LITTLE RIVER INLET
 
AT 530 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
WITH WINDS IN EXCESS OF 58 MPH NEAR BOILING SPRINGS LAKE TO JUST
WEST OF LONG BEACH. THE STORMS ARE MOVING SOUTHEAST AT 15 MPH.

THE STORMS WILL BE IN THE VICINITY OF...

        LONG BEACH              BY 535 PM EDT
        SOUTHPORT               BY 545 PM EDT
        BALD HEAD ISLAND        BY 550 PM EDT

THIS SEVERE THUNDERSTORM WARNING IS AN EXTENTION OF THE WARNING IN
EFFECT UNTIL 535 PM FOR BRUNSWICK COUNTY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL TXHE STORM HAS PASSED.

SQI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 2:20 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
217 PM EDT MON AUG 18 1997

RAH:  FOR ILM RECOMMEND 30 POP TONIGHT...20 POP TUE AND TUE NIGHT
AND 30 POP WED. ALSO SUGGEST LOWER 70S TONIGHT...85 TO 90 TUE...
LOWER 70S TUE NIGHT AND MID 80S WED.

CAE:  FOR FLO AND MYR RECOMMEND 30 POP TONIGHT...30 POP TUE AND TUE
NIGHT. WED A 30 POP MYR AND 40 FLO. ALSO SUGGEST 70 TO 75 FLO AND
MYR TONIGHT...AROUND 90 FLO WITH 85 TO 90 MYR TUE...LOWER 70S MYR/
FLO TUE NIGHT AND MID 80S MYR/FLO WED.

DISCUSSION...KLTX 88D SHOWING TSTMS DEVELOPING ALONG PRE-FRONTAL
TROUGH AND APPROACHING NW PART OF OUR CWA EARLY THIS AFTERNOON.
EXPECT SFC TROUGH/TSTMS TO ADVANCE ESE-WARD TOWARD COAST THROUGH
AFTERNOON INTO EVENING. AGREE WITH SPC MESOSCALE AND SWODY1
DISCUSSION REGARDING ISOLATED SEVERE POTENTIAL. THINK THAT
SCATTERED COVERAGE OF TSTMS SHOULD HELP STABILIZE ATMOSPHERE BY
TIME WEAK SFC COLD FRONT ADVANCES INTO REGION TONIGHT SO SVR RISK
SHOULD DIMINISH WITH LOSS OF DAY/S HEATING. COULD SEE A FEW SHOWERS
AND TSTMS TONIGHT BUT 30 POP SHOULD COVER. MODELS SHOW SFC FRONT
MOVING SLOWLY SOUTH OF CWA ON TUE AND BECOMING NEARLY STATIONARY
TUE NIGHT. H5 HEIGHTS START DROPPING OVER REGION TUE NIGHT/WED AS
H5 RIDGE BEGINS TO BUILD OVER WESTERN US. THIS ALLOWS FOR H5
SHORTWAVE TO MOVE SEWD INTO OH/TN VALLEY BY EARLY WED AND INTO
WESTERN CAROLINAS LATE WED. MODELS SHOW SUFFICIENT
MOISTURE/INSTABILITY WITH THIS PLUS WEAK OVERRUNNING ACROSS REGION
TO SUPPORT A CHANCE FOR SHOWERS AND TSTMS WED WITH FLO AND INLAND
NC HAVING THE BETTER CHANCE. DECENT AMOUNT OF MOISTURE TO REMAIN
ACROSS REGION AFTER FROPA AND FEEL A 20 POP WOULD BE BEST TO COVER
TUE/TUE NIGHT FOR ISOLATED SHOWERS.

FOR COASTAL WATERS...AFTN MIXING AND INCREASED PRESSURE GRADIENT
SHOULD ALLOW WINDS/SEAS TO REACH SCA BUT WINDS AND SEAS SHOULD DROP
BELOW SCA TONIGHT. CAE MAY WANT TO SPLIT SC WATERS AT MURRELLS
INLET DUE TO PROGRESS OF FRONT OVERNIGHT. SEAS ANDl WINDS SHOULD
STAY BELOW SCA CRITERIA TUE THROUGH WED.

ILM BE 072/088 073/086 073 322
FLO BE 073/090 072/088 072 333

GROH

In the hours before

Special weather statement, Aug 18, 11:42 AM EDT, 5 hours 53 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-191015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1142 AM EDT MON AUG 18 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

......................SOUTH CAROLINA..............................
DARLINGTON    HORRY        MARLBORO      ADJACENT COASTAL WATERS
DILLON        GEORGETOWN   WILLIAMSBURG
FLORENCE      MARION
......................NORTH CAROLINA..............................
BLADEN        NEW HANOVER  ADJACENT COASTAL WATERS
BRUNSWICK     ROBESON
COLUMBUS      PENDER
..................................................................

SYNOPSIS...A WEAK COLD FRONT IS FORECAST TO MOVE SOUTHEASTWARD INTO
NORTH CAROLINA THIS AFTERNOON. A LOW PRESSURE TROUGH OUT AHEAD OF
THIS FRONT IS FORECAST TO MOVE INTO THE EASTERN CAROLINAS DURING
THE LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP BY MID AFTERNOON AND CONTINUE ACROSS THE REGION THROUGH THE
EVENING HOURS. A FEW OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE
DAMAGING WINDS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALIZED VERY HEAVY
RAINFALL.

SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS... AND THE GENERAL
PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER
OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY.

GROH
Special weather statement, Aug 18, 11:44 AM EDT, 5 hours 51 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-191015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1142 AM EDT MON AUG 18 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

......................SOUTH CAROLINA..............................
DARLINGTON    HORRY        MARLBORO      ADJACENT COASTAL WATERS
DILLON        GEORGETOWN   WILLIAMSBURG
FLORENCE      MARION
......................NORTH CAROLINA..............................
BLADEN        NEW HANOVER  ADJACENT COASTAL WATERS
BRUNSWICK     ROBESON
COLUMBUS      PENDER
..................................................................

SYNOPSIS...A WEAK COLD FRONT IS FORECAST TO MOVE SOUTHEASTWARD INTO
NORTH CAROLINA THIS AFTERNOON. A LOW PRESSURE TROUGH OUT AHEAD OF
THIS FRONT IS FORECAST TO MOVE INTO THE EASTERN CAROLINAS DURING
THE LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP BY MID AFTERNOON AND CONTINUE ACROSS THE REGION THROUGH THE
EVENING HOURS. A FEW OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE
DAMAGING WINDS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALIZED VERY HEAVY
RAINFALL.

SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS... AND THE GENERAL
PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER
OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMEVNT AGENCY.

GROH
Local storm report, Aug 18, 4:19 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
419 PM EDT MON AUG 18 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    WATHA                     NC   60 MPH TSTM GUST
08/18/97   PENDER                         REPORTED BY SKYWARN
                                          COORDINATOR JUST OUTSIDE
                                          OF WATHA.

0410 PM    2 NW BURGAW               NC
08/18/97   PENDER                         POWERLINES DOWNED BY
                                          LIGHTNING. REPORTED BY
                                          COUNTY EMERGENCY MANAGER.
Local storm report, Aug 18, 4:30 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
430 PM EDT MON AUG 18 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATIONP....

0425 PM    SCOTTS HILL               NC   1 INCH HAIL
08/18/97   PENDER                         2 MILES WEST OF SCOTTS
                                          HILL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:50 PM EDTSevere Thunderstorm WarningILMPender45 min
Aug 18, 4:50 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.